Wernicke's encephalopathy and anabolic steroid drug abuse. Is there any possible relation?

Hippokratia. 2012 Oct;16(4):371-2.

Abstract

Wernicke's encephalopathy is a reversible, neurologic disorder due to thiamine deficiency which is mainly related to chronic alcohol abuse. We report a case of a young male patient, who was bodybuilder and anabolic drug user, in whom encephalopathy was diagnosed after a short medical course in the ICU after a major upper gastrointestinal bleeding (Mallory-Weiss syndrome) and hypovolemic shock. His clinical condition was typical for Wernicke's encephalopathy and although neuroimaging tests were not indicative, the patient received thiamine supplement therapy, which resulted in rapid clinical improvement. The diagnosis was based only on clinical sings and anabolic drug abuse was considered as a possible predisposing factor for the manifestation of the syndrome.

Keywords: Wernicke's encephalopathy; anabolic drugs; bodybuilding; oculomotor disturbancies; thiamine deficiency.

Publication types

  • Case Reports